Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Journal Article

On the Translation Parameter Problem for Discrete Variables

David Blackwell
The Annals of Mathematical Statistics
Vol. 22, No. 3 (Sep., 1951), pp. 393-399
Stable URL: http://www.jstor.org/stable/2236625
Page Count: 7

You can always find the topics here!

Topics: Integers, Mathematical independent variables, Real numbers, Mathematical functions
Were these topics helpful?
See somethings inaccurate? Let us know!

Select the topics that are inaccurate.

Cancel
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Add to My Lists
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
On the Translation Parameter Problem for Discrete Variables
Preview not available

Abstract

For any chance variable x = (x1,⋯,xN) having known distribution, the translation parameter estimation problem is to estimate an unknown constant h, having observed y = (x1 + h,⋯,xN + h). Extending the work of Pitman [2], Girshick and Savage [1] have, for any loss function depending only on the error of estimate, described an estimate whose risk is a constant R independent of h, and have shown that under certain hypotheses their estimate is minimax. We investigate whether the Girshick-Savage estimate is admissible, i.e., whether it is impossible to find an estimate with risk R(h) ≤ R for all h and actual inequality for some h. We consider only bounded discrete variables x, and show that, if all values of x have all integer coordinates and if the loss f(d) from an error d is, for instance, strictly convex and assumes its minimum value, the Girshick-Savage estimate is admissible. Two examples in which the Girshick-Savage estimate is not admissible are given.

Page Thumbnails

  • Thumbnail: Page 
393
    393
  • Thumbnail: Page 
394
    394
  • Thumbnail: Page 
395
    395
  • Thumbnail: Page 
396
    396
  • Thumbnail: Page 
397
    397
  • Thumbnail: Page 
398
    398
  • Thumbnail: Page 
399
    399